Methotrexate and depression?

Does anyone suffer from depression after taking methotrexate? I take mine on a Mon and for 3 days feel very low, I was taken off of it but have had my first infusion of rituximab and had to start it again but only 5mg because of my intolerance.

Ra makes me feel bad enough yet alone adding to it........

I feel like such an old baggage to my family with and know that I am being moody, just hate it. Got my anti tnf appointment beginning of July so will bring it up then.

However, just wondered if it was me only who has 3 days of sadness and depression with a mighty black cloud hanging over me...... Xx

7 Replies

oldestnewest
  • Hi Becky, I take Mtx 25mg sunday evenings and know I am a little flat the next day or two. Sulphazalazine certainly brings my usually well guarded emotions to the fore, get very tearful if only mildly frustrated by something or someone. However, for me I think these are tendencies/emotions I have always had, it is just that I am not strong enough to keep them pushed down anymore - think of the effort it takes to keep a beach ball under water! Knowing this helps me when I am being an 'old baggage', especially to my husband who tends to be on the receiving end most of the time. If a chronic debilitating diagnosis and some pretty heavy duty long term medication doesn't result in a bit of a personality change I'd be very surprised! Good luck with the retuximab.

  • Last year I had a flare from mid April up to mid July and I'm currently in the middle of a flare. I take 20mg Methotrexate on a Monday and I am very fatigued on Wednesday and Thursday with milder symptoms on Tuesday and Friday. I've been going to bed at 7 o'clock because I've been unable to get up in the mornings for work. This gets me down but I wouldn't call it depression. You must bring up your situation at your next appointment. You are entitled to not be depressed so they must change your medication if it doesn't suit you.

  • Hi,this is very short, but! My personal experience with mtx was totally awful!! I was diagnosed, had the prescription, took it and felt like absolute rubbish, I had never,ever in my 45 year's felt like that!!! I had never ever felt so low, depressed and totally depressed, I really didn't know what was up because I'd never felt like that before!!! I told my rheumatologist about it and he said he agreed that some folk could be affected by mtx and he stopped it and now I'm on sulphursalize and, touch wood, it's doing the biz!!!

    Hope you feel better soon.

  • Hi,

    When I first started taking MTX I did feel very low for a couple of days after. I'm on a 15mg dose and have now been taking it for eight months. That feeling has subsided but I'm still a bit grouchy and short with people at times after my weekly dose. Luckily family and work colleague's are great and give me a bit of leeway.

    Hate the MTX queasy feeling and grumpiness but the positive affects it has had on my RD make it worth taking it.

    Good luck and hope the replies to your post help. It's a drug that affects us all in different ways.

    Mike

  • I've never had depression so feel very fortunate that RD hasn't had that effect on me. I've heard of steroids having that effect but neither they or MTX has made me feel that way, though of course the disease itself could be a catalyst. Please don't leave it too long before seeking help, you need clarification if how you're feeling is depression as it's more than being moody, feeling low or feeling sad, it's a whole different illness, a really serious one.

  • I had to stop taking it due to severe depression but have to go back on it if I want to keep taking Rituximab. I'm allowed to take only 2.5mg but still feel terrible afterwards, but Rituximab is the only thing that has helped at all really so I want to still be allowed to take it! xx

  • It's so hard to tell for sure what is affecting what. I take 20mg on Saturday and often have a couple of "off" days: upset stomach, mild depression. But what really is the cause? I don't know. My Tramadol, which controls my pain pretty well (as long as I am not in the middle of a flair) acts as a mood "lightener" (at least for me). So that counteracts some depression.

    I have recently been changing dosages of my Methotrexate and had a number of bad days. I've just had 4 good days and just took the MTX and will be paying close attention to see if the bad days return at the beginning of this week.

You may also like...